Reverse an overdose. Save a life.
What is naloxone
Naloxone, generally known by the brand name Narcan®, is a lifesaving medication that can reverse an opioid overdose in just minutes. It usually takes effect very quickly to restore a normal respiratory rate to a person whose breathing has slowed or stopped as a result of an overdose. First responders, law enforcement officers, and school nurses aren’t the only individuals who should carry naloxone. If you use opioids or you have friends or family who use opioids, you should consider getting naloxone and having a plan of action — and notifying family and friends where you are storing naloxone — so everyone knows what to do in the case of an overdose emergency.
Naloxone should be given only to someone experiencing an opioid overdose. Overdose most often occurs when people take a large or increased amount of opioids, mix opioids with alcohol or other drugs, or have had recent changes in tolerance levels.
Create a plan of action so everyone knows the steps to follow in case of an emergency overdose situation. Notify family and friends where you plan to store naloxone so they can easily access the kit in case of an emergency.
“My Partner and I saved a life through the use of Narcan. Three years later we met him in person. He was thankful and proud to say he was drug free. He is now helping others fight addiction. Helping save the life of one person has a pay it forward effect that is rewarding”
“Where there's life, there's hope. Naloxone saves lives. It gives people hope for treatment, recovery and a life filled with goodness. Administering naloxone to a loved one let’s them know WE won’t give up!”
Where to get naloxone
Naloxone can be purchased, without a prescription, at participating pharmacies throughout Delaware. It is also available at statewide distribution and training events.
Naloxone is available at these participating pharmacies:
- CVS Pharmacy locations (including those located inside Target stores)
- Walmart and Sam’s Club store locations in Delaware
- Giant Pharmacy locations
- Walgreens Pharmacy locations
- Acme and Safeway Pharmacy locations
- Rite Aid Pharmacy locations
- ShopRite Pharmacy locations
- Shayona Pharmacy—Delmar
- Greenhill Pharmacy locations
Before purchasing naloxone you will be required to be trained in how to use it either in person at the pharmacy or by viewing this instructional video.
If your pharmacy would like to participate, please see more information here .
Naloxone Distribution and Training Events
Special events are also held throughout the state, where naloxone is distributed and on-the-spot naloxone training, overdose rescue information, and other resources are available.
Tuesday, February 18, 2020Claymont Community Center
3301 Green St
Claymont, DE 19703
Classroom training, recognizing and responding to an opioid overdose. Naloxone distribution following training.
Thursday, February 27, 2020Asbury United Methodist Church
20 W. Mt. Vernon St
Smyrna, DE 19977
How to administer naloxone
There are several ways you can get training on how to administer naloxone to reverse an overdose:
Pharmacies that dispense naloxone provide on-the-spot training by a licensed pharmacist.
Community training opportunities
If you or someone you know is struggling with an opioid addiction, you can attend free training sessions throughout the state to learn how to use naloxone to prevent a potential overdose.
The following are approved training agencies in Delaware. Contact the agencies for more information on trainings available in your area.
|Brandywine Counseling and Community Services||302-656-2348||Website|
|Hero Help Program||302-395-2811||Website|
|New Castle City Police Department||302-322-9800||Website|
|Recovery Centers of America||844-862-3463||Website|
|La Red Health Center||302-855-2020 ext. 1231||Website|
|Collegiate Recovery Community, University of Delaware||302-831-3457||Website|
|Ocean View Police Department||302-539-1111||Website|
|Delaware Medical Reserve Corp||302-831-8368||Website|
OpiRescue Delaware — Free App
OpiRescue Delaware is a free overdose rescue application that provides:
- Step-by-step instructions to reverse an opioid overdose
- Resources for family and friends
There are three FDA-approved forms of naloxone: NARCAN® Nasal Spray, EVZIO Auto-Injector, and a Nasal Kit with Atomizer.
Symptoms of an overdose
- Abnormal pupil size
- Delusional or paranoid behavior
- Difficulty breathing
- Drowsiness or unconsciousness
- Nausea and vomiting
- Loud or erratic snoring
- Weak pulse
- Ashen or blue skin
- Nonreactive pupils (pupils that do not change size when exposed to light)
- Staggering or unsteady walk
- Sweating or extremely dry, hot skin
- Tremors or muscle spasms
- Violent or aggressive behavior
Syringe Exchange Program
Used syringes can be exchanged for sterile ones at mobile locations throughout the state. Test strips, which detect whether or not drugs are laced with fentanyl, are also available — fentanyl was linked to 29 percent of overdose deaths in 2017.
Online continuing education on safe and effective opioid prescribing for chronic pain is available for pharmacists, accredited by the Boston University School of Medicine. See the Health Care Providers section of HelpIsHereDE.com for other CME opportunities available in Delaware.